Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 56, NWS Grand Forks, ND

July 12, 2015Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2015, 2:48 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2015, 2:48 PM CDT (19:48 UTC)
Expired
Jul 12, 2015, 3:34 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Benson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS53 KFGF 121948
SVRFGF
NDC005-071-122045-
/O.NEW.KFGF.SV.W.0056.150712T1948Z-150712T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
248 PM CDT SUN JUL 12 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHEASTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 345 PM CDT

* AT 247 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMP
  GRAFTON...OR OVER DEVILS LAKE...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DEVILS LAKE AROUND 250 PM CDT.
  WEBSTER AROUND 305 PM CDT.
  EDMORE AND DERRICK AROUND 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4795 9883 4796 9895 4804 9905 4853 9878
      4853 9833 4824 9837
TIME...MOT...LOC 1947Z 211DEG 42KT 4807 9888 

HAIL...1.25IN
WIND...60MPH
 
$$

DK
2 follow-up statements
062 
WWUS53 KFGF 122005
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CDT SUN JUL 12 2015

NDC005-122015-
/O.CAN.KFGF.SV.W.0056.000000T0000Z-150712T2045Z/
BENSON ND-
305 PM CDT SUN JUL 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS !** WEAKENED. 
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4853 9878 4853 9833 4824 9837 4807 9865
      4806 9881 4806 9886 4805 9890 4809 9898
TIME...MOT...LOC 2005Z 212DEG 23KT 4811 9883 

$$

NDC071-122045-
/O.CON.KFGF.SV.W.0056.000000T0000Z-150712T2045Z/
RAMSEY ND-
305 PM CDT SUN JUL 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL RAMSEY COUNTY...

AT 305 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DEVILS LAKE...
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL RAMSEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4853 9878 4853 9833 4824 9837 4807 9865
      4806 9881 4806 9886 4805 9890 4809 9898
TIME...MOT...LOC 2005Z 212DEG 23KT 4811 9883 

HAIL...1.25IN
WIND...60MPH
 
$$

DK
653 
WWUS53 KFGF 122034
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
334 PM CDT SUN JUL 12 2015

NDC071-122043-
/O.CAN.KFGF.SV.W.0056.000000T0000Z-150712T2045Z/
RAMSEY ND-
334 PM CDT SUN JUL 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAMSEY COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4853 9878 4853 9833 4824 9837 4807 9865
      4806 9881 4806 9886 4805 9890 4809 9898
TIME...MOT...LOC 2032Z 211DEG 42KT 4840 9857 

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:33 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 12, 2:33 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 PM CDT SUN JUL 12 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 230 PM CDT SUN JUL 12 2015

SHORT TERM CAM MODEL GUIDANCE CONTINUES IN GOOD AGREEMENT WITH 2
MAIN AREAS OF CONVECTION THIS EVENING. THE FIRST INITIATES VCNTY
DEVILS LAKE BASIN WITH ANOTHER STRONGER AREA OVER THE SE FA THEN
PROPAGATING E-SE THROUGH THE EVENING. CAP HOLDING SO FAR BUT
SUFFICE TO SAY ALL CONVECTIVE PARAMETERS IN PLACE FOR POTENTIALLY
SIGNIFICANT SEVERE WX EVENT. BASED ON MODEL GUIDANCE CONVECTION
SHOULD BE CLOSE TO EXITING THE FA BY SUNSET.

REMNANTS OF SOUTH CENTRAL CANADIAN MID LEVEL TROUGH WILL DROP
THROUGH THE FA TOMORROW SO WILL MAINTAIN POPS HOWEVER AIRMASS NOT
NEARLY AS UNSTABLE. EXCEPT FOR THE SW FA TEMPERATURES WILL BE
CLOSER TO AVERAGE.

ANY REMAINING CONVECTION WILL DISSIPATE AT SUNSET. WITH DEWPOINTS
CONTINUING IN THE 60S EXPECT SIMILAR MINIMUM TEMPERATURES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 230 PM CDT SUN JUL 12 2015

MID LEVEL RIDGE BUILDS INTO MIDWEEK. RIPPLES OF ENERGY DROPPING
DOWN FRONT OF THE RIDGE WILL CONTINUE TO BRING CHANCES FOR TSRA TO
THE REGION WITH SEASONAL TEMPERATURES.

MODELS IN GENERAL AGREEMENT FOR THIS FORECAST PERIOD...THUS WENT
WITH A BLENDED SOLN ATTM. LOOKING FOR A BIT OF A CHANGE TO THE UPPER
LEVEL PATTERN AS THE RIDGE OVER THE UPPER MIDWEST WEAKENS AND
BECOMES MORE ZONAL. EXPECT TO SEE A FEW MORE IMPULSES MOVING THROUGH
THE FLOW...TRIGGERING CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
DAY. HOWEVER...LITTLE CHANGE IS EXPECTED TO TEMPERATURES...WITH
HIGHS MAINLY IN THE LOW 80S AND LOWS AROUND 60.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1220 PM CDT SUN JUL 12 2015

AREAS OF MVFR CIGS ARE OCCURRING MAINLY EAST OF THE RED RIVER.
EXPECT CIGS AT ALL SITES TO BE VFR WITHIN THE NEXT FEW HOURS WITH
SFC HEATING...BUT LOOK FOR CLOUD BASES TO BE AROUND 4-6 KFT AS SFC
DEW POINTS REMAIN IN THE MID TO UPPER 60S...RESULTING IN ABUNDANT LL
MOISTURE FOR LOW BASED CU DEVELOPMENT. MAIN THREAT FOR STORMS WILL
BE GENERALLY IN THE 21Z-02Z TIME FRAME AS BEST DYNAMICS COME
TOGETHER FOR STORM DEVELOPMENT AT THAT TIME. WITH A MODERATE RISK OF
SEVERE STORMS OVER LAKES COUNTRY OF MN...AND AN ENHANCED RISK ACROSS
THE REST OF THE FA...AT A MINIMUM BROUGHT IN VCTS DURING THE PERIOD
MOST FAVORABLE FOR STORMS TO IMPACT THE TAF SITES. OTHERWISE...LOOK
FOR CONTINUED SRLY WINDS OF 10-15 KTS AHEAD OF THE MAIN LOW...WITH
ERRATIC WINDS AND LLWS INVOF ANY THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...HOPKINS/VOELKER
AVIATION...HOPKINS
Hazardous weather outlook, Jul 12, 6:32 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 AM CDT SUN JUL 12 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
632 AM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL MINNESOTA...AN ENHANCED RISK EXTENDING INTO FAR
SOUTHEASTERN NORTH DAKOTA...AND A SLIGHT RISK OF SEVERE STORMS
ACROSS THE REST OF EASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA.

STORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWESTERN MINNESOTA.
THE MORNING ACTIVITY WILL MAINLY HAVE A LIGHTNING
THREAT...ALTHOUGH A FEW STORMS PULSING UP TO PRODUCE 1 INCH HAIL
AND STRONG WIND GUSTS ARE NOT OUT OF THE QUESTION. THERE WILL BE
REDEVELOPMENT THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES
INTO THE REGION. THE MAIN FOCUS FOR STORM DEVELOPMENT WILL BE IN
FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA NEAR THE
CENTER OF A WEAK SURFACE LOW AND A WARM FRONT. WITH A VERY HIGHLY
UNSTABLE ATMOSPHERE...STORMS THAT DEVELOP WILL RAPIDLY BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT AN ISOLATED TORNADO IS POSSIBLE. SEVERE STORMS WILL
CONTINUE INTO SUNDAY EVENING BEFORE BEGINNING TO WEAKEN AFTER
MIDNIGHT.

BEFORE STORMS DEVELOP...THE HOT AND HUMID AIR WILL BRING HIGH HEAT
INDEX VALUES TO PORTIONS OF THE REGION THIS AFTERNOON. LOCATIONS
FROM SOUTHEASTERN NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY
COULD SEE HEAT INDEX VALUES CLIMB TO JUST ABOVE 100 DEGREES FOR A
BRIEF PERIOD. THE HIGH HEAT INDEX VALUES ARE NOT EXPECTED TO BE
PROLONGED...BUT THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD
DRINK WATER AND TAKE FREQUENT BREAKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FAIRLY ACTIVE PATTERN SETS UP WITH MULTIPLE WEAK SYSTEMS
BRINGING ROUNDS OF THUNDERSTORMS THROUGHOUT THE COMING WEEK.
STORMS ARE NOT EXPECTED TO BE SEVERE MONDAY OR TUESDAY AS WINDS
ALOFT WILL BE RELATIVELY WEAK...BUT LIGHTENING WILL BE A THREAT
WITH ANY STORM. EXACT TIMING AND PLACEMENT OF THE STORMS IS
UNCERTAIN AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:54 PM CDTSpecial Weather StatementFGFBenson66 min
Jul 11, 9:17 PM CDTSevere Thunderstorm WarningFGFBenson, Towner58 min
Jul 11, 10:10 PM CDTTornado WarningFGFBenson50 min
Jul 11, 11:01 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner59 min
Jul 11, 11:24 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey36 min
Jul 12, 12:19 AM CDTSpecial Weather StatementFGFBenson56 min
Jul 12, 2:41 AM CDTSpecial Weather StatementFGFNelson34 min
Jul 12, 3:48 AM CDTSpecial Weather StatementFGFGrand Forks57 min
Jul 12, 4:50 AM CDTSevere Thunderstorm WarningFGFGrand Forks55 min
Jul 12, 3:37 PM CDTTornado WarningFGFGrand Forks, Steele, Traill38 min
Jul 12, 3:55 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh65 min
Jul 12, 3:57 PM CDTTornado WarningFGFGrand Forks, Traill38 min
Jul 12, 4:03 PM CDTTornado WarningFGFGrand Forks42 min
Jul 12, 4:14 PM CDTTornado WarningFGFGrand Forks, Nelson, Walsh46 min
Jul 12, 4:46 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh59 min
Jul 12, 5:04 PM CDTTornado WarningFGFWalsh41 min
Jul 12, 5:29 PM CDTSevere Thunderstorm WarningFGFWalsh34 min
Jul 12, 5:43 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh62 min
Jul 12, 6:23 PM CDTTornado WarningFGFCass, Richland52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.